Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS San Francisco Bay Area, CA

January 20, 2017Alameda County, Contra Costa County, San Mateo County, California

NWS San Francisco Bay Area, CA issued this special weather statement at Jan 20, 2017, 4:14 AM PST for Alameda County, Contra Costa County, San Mateo County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 20, 2017, 4:14 AM PST (12:14 UTC)
Expired
Jan 20, 2017, 4:45 AM PST
In force
31 min
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, Contra Costa County, CA, San Mateo County, CA

The radar

The San Francisco radar (KMUX), 54 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 0.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 501 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
501 m²/s²
0-3 km storm-relative helicity
746 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WWUS86 KMTR 201214
SPSMTR

Special Weather Statement
National Weather Service San Francisco CA
414 AM PST FRI JAN 20 2017
 
CAZ006-508>513-201245-
San Francisco Bay Shoreline CA-
Santa Clara Valley Including San Jose CA-
East Bay Interior Valleys CA-East Bay Hills and the Diablo Range CA-
Santa Cruz Mountains CA-San Francisco Peninsula Coast CA-
San Francisco CA-
414 AM PST FRI JAN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANTA CLARA...
WESTERN ALAMEDA...EASTERN SAN FRANCISCO...SOUTH CENTRAL CONTRA COSTA
AND SAN MATEO COUNTIES UNTIL 445 AM PST...

At 413 AM PST, Doppler radar was tracking strong thunderstorms along
a line extending from near Emeryville to Burlingame to 8 miles
southwest of Half Moon Bay. Movement was east at 35 mph.

Winds in excess of 40 mph, small hail, torrential rainfall and
occasional lightning will be possible with these storms.

Locations impacted include...
San Jose, San Francisco, Oakland, Fremont, Hayward, Sunnyvale, Santa
Clara, Berkeley, Daly City, San Mateo, San Leandro, Livermore,
Redwood City, Mountain View, Alameda, San Ramon, Pleasanton, Union
City, Milpitas and Palo Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3757 12244 3784 12241 3796 12182 3759 12181
      3727 12201 3730 12249 3734 12249 3739 12252
TIME...MOT...LOC 1213Z 264DEG 32KT 3778 12235 3758 12237 3742 12257 

$$

RGass

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this special weather statement went out at Jan 20, 3:05 AM PST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 20, 3:05 AM PST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
305 AM PST Fri Jan 20 2017

.SYNOPSIS...An approaching cold front will result in strong, gusty
winds and moderate to locally heavy rainfall through the morning.
In addition, isolated thunderstorms will be possible. Showers
then linger into Saturday morning with another, likely wetter
system arriving late Saturday into Sunday. Given the antecedent
conditions from recent rainfall, this system will have the
potential to result in additional flooding concerns across
portions of the region. Showers will then linger behind this cold
front into Monday with dry conditions returning by Tuesday.

&&

.DISCUSSION...as of 03:03 AM PST Friday...Generally light to
occasionally moderate rainfall continues to spread across the
region this morning in advance of an approaching cold front.
Southerly winds have also increased over the past few hours as the
boundary nears the coast with wind gusts exceeding 40 MPH over the
coastal waters and in the higher elevations across the region.
Thus, a Wind Advisory remains in effect through the morning for
these strong, gusty winds ahead of the cold front. Precipitation
is forecast to increase in coverage and intensity over the next
few hours as deeper moisture advects inland into the coast.
Rainfall will likely become moderate to heavy at times through the
early morning hours as well given increased instability. With
this, there is the potential for rain rates to increase into the
0.50" to 0.75" per hour range and will likely result in urban and
small stream flooding concerns. Will also continue to mention a
slight chance of thunderstorms as well given the higher MUCAPE
values. Flooding concerns will be greatest over the North Bay and
along the coastal ranges down through the Central Coast where
orographic lifting will aid in 1.50" to 2.00" rainfall
accumulation within 2-3 hours or so through sunrise.

In wake of the frontal passage later this morning, wind speeds will
diminish and heavier precipitation will tapper off from north to
south across the region. Lingering showers along with a slight
chance of a thunderstorm or two will likely persist through much of
the and into tonight in the post-frontal environment. By Saturday
late morning/early afternoon, showers will be few and far between
with a bit of a break in precipitation for a good portion of the
region.

Our third and final system in this series remains on track to impact
the region from late Saturday into Sunday morning. This system
appears to have a deeper moisture tap with PWAT values forecast to
range between 1.00" to 1.25". Given this, expecting rainfall amounts
to be greater than the previous two systems which may lead to a
greater threat for flooding issues. Additional rainfall amounts from
Saturday into Sunday will range from 0.75" to 1.25" in most urban
areas and upwards of2.00" in the North Bay Valleys. Meanwhile, the
coastal ranges and North Bay Mountains will likely see 2.00" to 4.00"
with isolated amounts upwards of 6.00". Thus, a Flash Flood Watch
may be considered for portions of the region if the forecast models
remain consistent. Along with the additional rainfall, southerly
winds will also increase and become gusty at times ahead of the
frontal boundary that will sweep through late Saturday night into
early Sunday morning.

Showers will then likely linger into Sunday night and even through
much of the day Monday as the main mid/upper level low drops
southward down along the northern California coast. By Tuesday, the
rough will shift inland while a ridge begins to develop off of the
West Coast. This ridge will maintain dry weather conditions through
the remainder of next week with temperatures near seasonal
averages.

&&

.AVIATION...As of 9:55 PM PST Thursday...Scattered showers and
gusty south winds expected through tonight ahead of the
approaching cold front. Decreased vsbys possible with moderate to
heavy showers. Widespread rain and strong and gusty southerly
winds will accompany the cold front as it sweeps across the region
late tonight into Friday morning. Wind gusts are expected to
reach 30 to 40 kt overnight. Moderate to brief heavy rain showers
expected Friday during the morning rush. IFR cigs/vsbys possible
with heaviest showers. Isolated thunderstorms with small hail
possible with this next system as well. Have included prob30's
between 20z and 01z tomorrow.

Vicinity of KSFO....Isolated showers will persist through the
tonight with mainly MVFR cigs expected. South to southeast winds
around 10 kt expected to begin gradually increasing around 07z
becoming gusty with sustained winds reaching 25 kt with gusts to
around 35 kt. Strongest winds expected after 10z. An isolated
thunderstorm cannot be ruled out Friday afternoon.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Isolated showers will persist through the
tonight with mainly MVFR cigs expected. Southeast winds around 10
kt expected to begin gradually increasing around 07z becoming
gusty with sustained winds reaching 20 kt with gusts to around 30
kt. Strongest winds expected after 12z. An isolated thunderstorm
cannot be ruled out Friday afternoon.

&&

.MARINE...as of 03:03 AM PST Friday...Strong southerly gale force
winds will continue across the coastal waters through this morning
ahead an approaching cold front. As a result rough and hazardous
seas will continue through today. After the front passes this
morning winds will shift to the west but remain moderate and
gusty. Winds will increase again Saturday night as another
frontal system approaches. Very large swells arrive Friday
afternoon with swell heights building to 25 to 30 feet Friday
night and Saturday. Rouge waves of 30 feet or greater are
possible during this timeframe.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...Wind Advisory...CAZ006-505-507-509-511-512-517-518-529-530
             High Surf Warning...CAZ006-505-509-529-530
             SCA...Mry Bay from 7 AM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm from 7 AM
             SCA...Pigeon Pt to Pt Pinos 0-10 nm from 7 AM
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm from 7 AM
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 7 AM
             GLW...SF Bay until 7 AM
             GLW...Mry Bay until 7 AM
             GLW...Pt Reyes to Pigeon Pt 0-10 nm until 7 AM
             GLW...Pigeon Pt to Pt Pinos 0-10 nm until 7 AM
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 7 AM
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 7 AM
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             GLW...Pt Arena to Pt Reyes 0-10 nm until 4 AM
             GLW...Pt Arena to Pigeon Pt 10-60 nm until 4 AM
             SCA...Rough Bar Advisory for SF Bar
             SCA...SF Bay from 7 AM

&&

PUBLIC FORECAST: RGass
AVIATION: CW
MARINE: Canepa

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
Hazardous weather outlook, Jan 19, 4:21 AM PST, 23 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
421 AM PST THU JAN 19 2017

CAZ006-505>513-516>518-528>530-201230-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
421 AM PST THU JAN 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS TODAY AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AT LEAST TWO ADDITIONAL SYSTEMS WILL BRING WIDESPREAD RAINFALL TO
OUR REGION -- LATE TONIGHT INTO FRIDAY AND THEN SATURDAY NIGHT
INTO SUNDAY. RAINFALL COULD BE HEAVY AT TIME WITH POTENTIAL
HYDROLOGICAL ISSUES ESPECIALLY GOING INTO SUNDAY. GUSTY SOUTHERLY
WINDS CAN BE EXPECTED WITH BOTH SYSTEMS. SCATTERED SHOWERS ARE
EXPECTED MONDAY AND POSSIBLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jan 20, 3:39 AM PST, 35 minutes before
Special Weather Statement
National Weather Service San Francisco CA
339 AM PST FRI JAN 20 2017

CAZ006-508-509-512-201215-
San Francisco Bay Shoreline CA-Santa Cruz Mountains CA-
San Francisco Peninsula Coast CA-San Francisco CA-
339 AM PST FRI JAN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SAN FRANCISCO AND NORTHWESTERN
SAN MATEO COUNTIES UNTIL 415 AM PST...

At 339 AM PST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of San Francisco to 19 miles
west of El Granada to 27 miles west of Half Moon Bay. Movement was
east at 45 mph.

Wind gusts up to 50 mph, small hail and frequent lightning will be
possible with these storms.

Locations impacted include...
San Francisco, Daly City, San Mateo, Redwood City, South San
Francisco, San Bruno, Pacifica, Foster City, Burlingame, San Carlos,
Belmont, Millbrae, Half Moon Bay, Hillsborough, Woodside, El Granada,
Highlands-Baywood Park, Brisbane, Colma and Moss Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3784 12255 3782 12253 3783 12252 3783 12248
      3784 12247 3785 12248 3785 12242 3786 12241
      3763 12219 3736 12226 3733 12249 3752 12261
      3777 12261 3782 12269
TIME...MOT...LOC 1139Z 249DEG 40KT 3773 12276 3746 12281 3735 12291

RGass
Special weather statement, Jan 20, 4:14 AM PST, 0 minutes before
Special Weather Statement
National Weather Service San Francisco CA
414 AM PST FRI JAN 20 2017

CAZ006-508>513-201245-
San Francisco Bay Shoreline CA-
Santa Clara Valley Including San Jose CA-
East Bay Interior Valleys CA-East Bay Hills and the Diablo Range CA-
Santa Cruz Mountains CA-San Francisco Peninsula Coast CA-
San Francisco CA-
414 AM PST FRI JAN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANTA CLARA...
WESTERN ALAMEDA...EASTERN SAN FRANCISCO...SOUTH CENTRAL CONTRA COSTA
AND SAN MATEO COUNTIES UNTIL 445 AM PST...

At 413 AM PST, Doppler radar was tracking strong thunderstorms along
a line extending from near Emeryville to Burlingame to 8 miles
southwest of Half Moon Bay. Movement was east at 35 mph.

Winds in excess of 40 mph, small hail, torrential rainfall and
occasional lightning will be possible with these storms.

Locations impacted include...
San Jose, San Francisco, Oakland, Fremont, Hayward, Sunnyvale, Santa
Clara, Berkeley, Daly City, San Mateo, San Leandro, Livermore,
Redwood City, Mountain View, Alameda, San Ramon, Pleasanton, Union
City, Milpitas and Palo Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3757 12244 3784 12241 3796 12182 3759 12181
      3727 12201 3730 12249 3734 12249 3739 12252
TIME...MOT...LOC 1213Z 264DEG 32KT 3778 12235 3758 12237 3742 12257

RGass

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 9:01 PM PSTGale WarningMTR10 hr
Jan 19, 9:01 PM PSTSmall Craft AdvisoryMTR42 hr
Jan 20, 1:26 AM PSTAreal Flood AdvisoryMTRMarin, Sonoma3 hr
Jan 20, 3:02 AM PSTSpecial Marine WarningMTR43 min
Jan 20, 3:39 AM PSTSpecial Weather StatementMTRSan Mateo36 min
Jan 20, 4:07 AM PSTSpecial Marine WarningMTR23 min
Jan 20, 4:49 AM PSTFlash Flood WarningMTRSonoma4 hr
Jan 20, 5:27 AM PSTAreal Flood AdvisoryMTRSan Mateo, Santa Clara, Santa Cruz3 hr
Jan 20, 6:38 AM PSTFlash Flood WarningMTRSanta Cruz6 hr
Jan 20, 7:08 AM PSTFlash Flood WarningMTRSanta Clara6 hr
Jan 20, 7:31 AM PSTAreal Flood WarningMTRSanta Cruz12 hr
Jan 20, 7:55 AM PSTAreal Flood WarningMTRSonoma18 hr
Jan 20, 12:20 PM PSTFlash Flood WarningMTRSan Benito4 hr
Jan 20, 12:51 PM PSTHigh Wind WatchMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more15 hr
Jan 20, 1:27 PM PSTFlash Flood WatchMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more3 days
Jan 20, 2:33 PM PSTGale WatchMTR14 hr
Jan 20, 2:33 PM PSTGale WarningMTR42 hr
Jan 20, 3:51 PM PSTAreal Flood AdvisoryMTRSan Benito, Santa Clara70 hr
Jan 20, 3:56 PM PSTAreal Flood WarningMTRSan Benito, Santa Clara72 hr

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.